Dentist Questions Dry Mouth

Is dry mouth possible because of my inhaler?

I've had asthma for, pretty much, my entire life and I've been using an inhaler for it. Lately, my mouth has been really dry, almost constantly, and my dentist said that I also have dry mouth. Could my asthma be related to dry mouth?

9 Answers

Yep, your dry mouth absolutely can be caused by your inhaler, and in fact it is one of the most common side effects. If you have chronic dry mouth, you need to get extra fluoride treatments otherwise you will develop extensive tooth decay.
Inhailers in addition to many different medications have been shown to cause dry mouth. What I recommend is Biotene toothpaste and mouthwash for the dryness.
Yes it can contribute to changing the oral flora of your mouth and can therefore allow dry mouth. It can also contribute to creating fungal infections in the mouth.
If you are asking if it is possible for an inhaler to cause dry mouth, yes it is. However if you have been using one your entire life it is unlikely that suddenly it is causing dry mouth unless you changed to a different inhaler.
Yes. Many medications contribute to dry mouth. Inhalers usually have some medications in them that can contribute to the problem. It is usually recommended to thoroughly rinse with water to minimize the effect because they tend to work locally or topically. Some can have a systemic effect, but rinsing can still help reduce or eliminate topical local oral effect.

Dr. Grimm.
Asthma can cause dry mouth because asthmatic people are more likely to breathe through their mouth and the medicines in the inhaler can further dry out their mouth. Asthma inhalers can also cause irritations in the back roof of the mouth causing sores and thrusts. Maintaining good oral hygiene by rinsing with water and brushing your teeth after inhaler use can counteract the negative effects of using asthma inhalers. Adequate hydration will help with symptoms of dry mouth. If symptoms persist or worsen, ask your medical doctor to evaluate the inhaler you are using and perhaps switch to a different one if possible. Visit your dentist for a dental exam and to discuss any concerns.
Good day,

Yes, it is possible.

Kind regards,

Dr. Chun-I Lee
Yes the dry mouth could be caused by the medication in the inhaler. Check with your physician as to possible side effects.
The effect of long-term inhalation steroids such as prednisone and other asthmatic medications have a long-term chronic effect on the enamel of teeth but as long as you are maintaining twice a year checkups with your dentist, and have noted on your medical history the use thereof he or she will recommend what agents to use to come back this problem